Expected utility theory without the completeness axiom

Juan Dubra, Fabio Maccheroni, Efe A. Ok

    Research output: Contribution to journalArticle

    Abstract

    We study the problem of obtaining an expected utility representation for a potentially incomplete preference relation over lotteries by means of a set of von Neumann-Morgenstern utility functions. It is shown that, when the prize space is a compact metric space, a preference relation admits such a multi-utility representation provided that it satisfies the standard axioms of expected utility theory. Moreover, the representing set of utilities is unique in a well-defined sense.

    Original languageEnglish (US)
    Pages (from-to)118-133
    Number of pages16
    JournalJournal of Economic Theory
    Volume115
    Issue number1
    DOIs
    StatePublished - Mar 2004

      Fingerprint

    Keywords

    • Expected utility
    • Incomplete preference relations

    ASJC Scopus subject areas

    • Economics and Econometrics

    Cite this